Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 285, NWS North Platte, NE

October 16, 1998Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 16, 1998, 5:47 PM CDT for Custer County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 1998, 5:47 PM CDT (22:47 UTC)
Expired
Oct 16, 1998, 6:50 PM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 6:03 PM CDTHail 0.88Oconto, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 162247 RRA
SVRLBF
NEC041-162350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT FRI OCT 16 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 650 PM CDT

* AT 546 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 18 MILES NORTH OF LEXINGTON... MOVING NORTHEAST AT
  35 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  BERWYN                       BY 620 PM CDT
  ANSLEY                       BY 620 PM CDT
  MASON CITY                   BY 620 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 4:10 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 16, 4:10 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT FRI OCT 16 1998

...INITIAL PROBLEM IS SEVERE WEATHER IN CWFA...

SEVERE THUNDERSTORMS ERUPTING THIS AFTERNOON AHEAD OF DRYSLOT SEEM PM
VISIBLE SATELLITE IMAGERY FROM ABOUT VTN THROUGH LBF TO MCK. THIS IS
OCCURRING WITH HELP OF SHORTWAVE INTO WESTERN NEBRASKA FROM WESTERN
KANSAS. EXPECT A LOOSELY ORGANIZED LINE TO MOVE THROUGH EASTERN HALF OF
CWFA THIS EVENING WITH MAIN THREAT BEING LARGE HAIL. NO REPORTS OF
ANYTHING LARGER THAN NICKEL SO FAR.

UPPER LEVEL LOW CENTERED OVER SOUTHERN UTAH IS DEPICTED SIMILARLY BY
MODELS TO LIFT NE INTO WESTERN NEBRASKA SATURDAY. ETA CONTINUES TREND
OF BEING FASTEST AND FARTHEST TO THE NORTH...WHILE NGM IS MOST
SOUTHERLY AND AVN IS COMPROMISE. BLEND OF NGM AND AVN LOOKS LIKE BEST
SOLUTION.

SHORTWAVE AIDING CURRENT ROUND OF STORMS WILL MOVE THROUGH EASTERN CWFA
THIS EVENING AND THEN UVV ASSOCIATED WITH LEFT EXIT REGION OF H3 JET
WILL KEEP SHOWERS LIKELY OVER CWFA OVERNIGHT...ESPECIALLY NORTH AND
EAST. COLD FRONT WILL MOVE EAST OUT OF CWFA EARLY SATURDAY WITH WRAP
AROUND MOISTURE ASSOCIATED WITH MAIN SURFACE LOW OVER SE SD AND
NORTHEAST NEBRASKA BY MIDDAY. WILL BE WINDvY...COLD AND SHOWERY WITH
GRADUAL CLEARING SATURDAY NIGHT AND THEN DRYING OUT FROM WEST TO EAST
SUNDAY. COULD BE SOME SNOW MIXED WITH RAIN ONLY IN FAR NORTHWEST.

SHEETS

In the hours before

Local storm report, Oct 16, 3:59 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
359 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    NORTH PLATTE              NE   0.75 INCH HAIL
10/16/98   LINCOLN

0245 PM    9 SW WELLFLEET            NE   0.75 INCH HAIL
10/16/98   LINCOLN

0315 PM    NORTH PLATTE              NE   0.88 INCH HAIL
10/16/98   LINCOLN

0215 PM    6 S HAYES CENTER          NE   0.75 INCH HAIL
10/16/98   HAYES

0130 PM    12 S MULLEN               NE   0.75 INCH HAIL
10/16/98   HOOKER

SLM
Local storm report, Oct 16, 3:59 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
359 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    NORTH PLATTE              NE   0.75 INCH HAIL
10/16/98   LINCOLN

0245 PM    9 SW WELLFLEET            NE   0.75 INCH HAIL
10/16/98   LINCOLN

0315 PM    NORTH PLATTE              NE   0.88 INCH HAIL
10/16/98   LINCOLN

0215 PM    6 S HAYES CENTER          NE   0.75 INCH HAIL
10/16/98   HAYES

0130 PM    12 S MULLEN               NE   0.75 INCH HAIL
10/16/98   HOOKER

SLM
Local storm report, Oct 16, 4:18 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
418 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    7 SE GANDY                NE   1.50 INCH HAIL
10/16/98   LOGAN

SLM
Local storm report, Oct 16, 4:18 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
418 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    7 SE GANDY                NE   1.50 INCH HAIL
10/16/98   LOGAN

SLM
Local storm report, Oct 16, 4:39 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
439 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    8 ESE STOCKVILLE          NE   0.75 INCH HAIL
10/16/98   FRONTIER

SLM
Local storm report, Oct 16, 4:39 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
439 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    8 ESE STOCKVILLE          NE   0.75 INCH HAIL
10/16/98   FRONTIER

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:08 PM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha62 min
Oct 16, 1:26 PM CDTSevere Thunderstorm WarningLBFHooker64 min
Oct 16, 2:12 PM CDTSevere Thunderstorm WarningLBFHayes48 min
Oct 16, 2:39 PM CDTSevere Thunderstorm WarningLBFLincoln46 min
Oct 16, 3:03 PM CDTSevere Thunderstorm WarningLBFCherry32 min
Oct 16, 3:15 PM CDTSevere Thunderstorm WarningLBFLincoln35 min
Oct 16, 3:35 PM CDTSevere Thunderstorm WarningLBFLogan50 min
Oct 16, 4:12 PM CDTSevere Thunderstorm WarningLBFFrontier48 min
Oct 16, 6:32 PM CDTSevere Thunderstorm WarningLBFFrontier63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.